Hypoglycemia (low blood sugar) is a common health problem. When you have 50mg/dl or below blood sugar, you have hypoglycemia. But, If a patients is getting medication for diabetes, this time the limit is 70mg/dl. This level is a sign that the blood sugar level will go on dropping for those patients.
As your treatment plan becomes more effective at keeping your blood sugar between the target values, you may occasionally experience hypoglycemia (low blood sugar reactions). These reactions are caused by the inability to get enough glucose to function in your brain and muscles depending on the presence of too much insulin in your bloodstream.
The rapid recognition and treatment of low blood sugar is important because hypoglycemia occurs very rapidly.
Too much drop in your blood sugar level can be dangerous, because if you don’t have enough sugar to work properly in your brain, you can lose your conscious or have contractions.
Low blood sugar reactions (the body’s reactions) are revealed in the following cases:
- When you do not take your medication and eat on time.
- When you do not eat as much as your medication requires.
- When you skip meals
- When you exercise more than usual
What happens when your blood sugar drops?
Hypoglycemia reactions are thought to arise in “mild”, “moderate” or “severe” levels. If hypoglycemia reactions are left untreated, early, mild symptoms may turn into moderate or severe symptoms.
|Mild Hypoglycemia||Moderate hypoglycemia||Severe hypoglycemia (requires urgent treatment)|
|Sudden hunger||Personality Change||Faint|
|Get the Shakes||Irritability|
|Sleepiness, fatigue||Coordination disorder|
|Sweating||Slow or mumbling speech|
|numbness or tingling on the mouth or lips|
Elimination of Hypoglycemia
Before you apply hypoglycemia treatment and, if possible, you should check your blood glucose level to make sure you are experiencing symptoms of hypoglycemia. Blood glucose control will show you what you feel is really a low blood glucose reaction.
The problem with hypoglycemia is that your insulin level is too high and your blood glucose levels are too low. Low blood sugar can be eliminated by eating something with sugar.
Hypoglycemia is a very bad feeling. The absorption of sugar from foods takes about 15 minutes; So you can feel the effect after about 15 minutes. For this reason, hypoglycemia is not treated with a large amount of sugar-containing foods or by drinking a lot of beverages is important; Because in this case, very low blood sugar becomes very high blood sugar.
It is important that hypoglyceotherapy be treated immediately. If you are able to do it quickly, verify that your blood sugar is low by doing a quick test. Then try to correct this situation.
If your blood sugar is 60 mg/dl or you can’t control your blood sugar, but you feel it’s low:
- Try to fix it with an equivalent of 15 grams of fat or 4 Dex ® glucose tablets or approximately 250-300 cc of skim milk or 100-125 ml of juice. Avoid eating bar candy or chocolate to quickly raise blood sugar, because they contain fat and slow your blood sugar rise.
- Wait 15 minutes and check your blood sugar again. It takes 15 minutes for food or glucose tablets to upgrade your blood sugar.
- If your blood sugar is still below 60 mg/dl, take another 15 grams of glucose.
If your blood sugar drops too much, you can go through yourselves. A person who loses consciousness cannot be given food or beverages. If you need to, ask your doctor or nurse instructor to teach your family or a friend Glucagon injections to lubricate the glucagon injection. If your hypoglycemia is serious enough to require glucagon injections, either notify your doctor or have them taken to the emergency service to follow you.
- Eat your meals on time and take your medication on time.
- Make sure you eat enough food according to the medication you are using.
- Do not drink without eating anything.
- Be prepared and carry carbohydrate snacks with you if you skip meals or delay.
- Be aware of the time of day – if you are using insulin, your blood sugar is the lowest time before the meal.
- Exercise plan. Eat more to satisfy your unplanned exercise/movement which will reduce your blood sugar too much.
- Inform your physician about your attacks on all unexplained hypoglycemia.
The night drop of blood sugar can also be prevented:
- Check your blood sugar before taking your snack at night.
- If your blood sugar is below 120 mg/dl, you may need to eat something bigger that contains carbohydrates and proteins.
- If your morning sugar is high, you may need to check your blood sugar at 3 o’clock in the morning. If your blood sugar is low at the time, you may need to use a small dose of moderate insulin (NPH) or a long-acting immune (Lantus ® or Ultralente) in the evenings.
- This can be complicated by changes in insulin, consult your doctor for him.
- Family members and roommates must be aware of your sleep nightmares, night sweats and seizures. When you wake up in the morning, the headaches may also be a result of the hypoglycemia you experienced at night sleep.
If you are experiencing these symptoms, you should be prepared for the sypmtoms and interfere with glucose tablets, gels or glucagon.